Heavy Snow, Sullivan
- When
- March 16, 10:00 AM EST to March 17, 4:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.716, -74.768 (the zone’s center; the record gives no point)
Low pressure gathered strength and moisture while tracking northeast over the Carolinas and eastern Virginia during the morning and afternoon of the 16th. This low reached the Delmarva peninsula by the evening of the 16th and intensified further becoming a major late season winter storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure gathered strength and moisture while tracking northeast over the Carolinas and eastern Virginia during the morning and afternoon of the 16th. This low reached the Delmarva peninsula by the evening of the 16th and intensified further becoming a major late season winter storm. This storm spread snow, heavy at times, to upstate New York during the morning and early afternoon of the 16th. The snow ended by the early morning hours of the 17th as the storm tracked out to sea well away from the region. Total snowfall accumulations range from 10 to 15 inches over the Catskills of central NY to between 4 and 8 inches across the rest of central NY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 16, 9:42 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 AM EDT FRI MAR 16 2007
.SHORT TERM /REST OF TODAY/...
AT THIS POINT, WILL NOT BE MAKING CHANGES TO THE FORECAST AS
CURRENT THINKING LOOKS ON TRACK. TAKING A LOOK AT NEWEST GUIDANCE
COMING IN THIS MORN STILL POINTS TO HEAVIEST PRECIP BASICALLY EAST
OF INTERSTATE 81 CORRIDOR WHERE BEST DYNAMICS INCLUDING JET
DIVERGENCE AND FRONTOGENESIS FIELDS ARE LINED UP. WILL BE PLAYING
WITH THE QPF NUMBERS A BIT AND SNOW RATIOS THAT MAY CHANGE AMOUNTS
A BIT, BUT OVERALL THIS WILL NOT AFFECT WARNINGS OR ADVISORIES
THAT ARE ALREADY IN PLACE.
THE SFC LOW ITSELF IS STRENGTHENING SOME OVER SRN SOUTH
CAROLINA...BUT WILL REALLY START DEEPENING QUICKLY THIS EVENING
WHEN IT REACHES THE DELMARVA AND HEADS UP THE COAST. THIS IS WHEN
WE ANTICIPATE THE HEAVIEST SNOWFALL, FROM LATE THIS AFTN THRU THIS
EVENING WITH INTENSE SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR
PSBLE WITH THE WRN CATSKILLS AND POCONOS SEEING THE BRUNT OF HEAVY
SNOWFALL. WILL WAIT FOR GFS DATA AND UPDATE WARNING STATEMENT
AROUND MIDDAY.
&&
.PREV DISCUSSION...
/ISSUED 750 AM EDT FRI MAR 16 2007/
AVIATION /12Z-12Z/...
IFR TO LIFR CONDITIONS SPREADING NWD TDA ASSCD WITH AREA OF MOD TO
HVY SNOW. IFR CONDITIONS DVLPNG ACRS CNTRL AND SRN SITES THIS
MRNG OR ERLY AFTN, REACHING REACH SYR/RME BY LATE IN THE DAY, AND
PERSISTING FOR MUCH OF THE OVRNGT PD. NE WINDS INCRSNG TO 10-20
KTS LATER TDA.
PREV DISCUSSION...
/ISSUED 528 AM EDT FRI MAR 16 2007/
SHORT TERM /TODAY THROUGH SUNDAY/...
WHAT A DIFFERENCE 24 HOURS MAKES, NOW THE GFS/NAM ARE ALMOST
IDENTICAL WITH REFERENCE TO UPCOMING STORM. SYSTEM IS CURRENTLY
DEEPENING ACROSS SOUTH CAROLINA. AS THE UPPER LEVEL TROF DIGS
DURING THE NEXT 24 HOURS AND GOES NEGATIVE TILT, SFC LOW WILL
TRACK NORTHEAST ALONG THE COAST AND CONTINUE DEEPENING. REGION
LATER TODAY AND OVERNIGHT WILL RESIDE IN RIGHT ENTRANCE REGION OF
UPPER LEVEL JET, PRODUCING STRONG UPPER LEVEL DIVERGENCE. BUFKIT
INDICATES COLUMN COLD ENOUGH FOR ONLY SNOW EVEN ACROSS FAR SE FA
BUT DUE TO WINDS LATER TONIGHT AND SATURDAY MORNING WILL CONTINUE
WITH WINTER STORM WARNINGS. LATER TODAY THROUGH THIS EVENING,
FRONTOGENESIS FIELDS INDICATE THE POTENTIAL FOR BANDING ACROSS
POCONOS AND WESTERN CATSKILLS HENCE HIGHER SNOWFALL RATES. MODELS
INDICATE BEST QPF IN THE FAVORABLE CLIMATOLOGICAL REGIONS FOR
HEAVIER SNOW BEING THE WESTERN CATSKILLS/POCONOS. BASED ON
EVOLUTION OF SYSTEM THIS SCENARIO SEEMS REASONABLE. WENT WITH
STORM TOTALS OF 10 TO 16 INCHES ACROSS WESTERN CATSKILLS AND
POCONOS. BASED ON MODEL CONSENSUS QPF, UPGRADED WESTERN MOHAWK
VALLEY TO WARNINGS. BY 12Z SAT SFC LOW WILL BE VCNTY OF EASTERN
LONG ISLAND WITH STEADY SNOW BEGINNING TO WIND DOWN. BY AFTERNOON
PRECIP SHOULD DISSIPATE TO SCATTERED SNOW SHOWERS.
SATURDAY NIGHT...AS LOW MOVES INTO NORTHERN MAINE H85 FLOW BEGINS
TO BACK AND BECOMES FAVORABLE FOR LAKE SNOW SHOWERS. AIRMASS VERY
COLD WITH T85 AROUND -14C. WENT LIKELY POPS ACROSS A BROAD AREA OF
CENTRAL NY WITH ADDITIONAL LIGHT ACCUM. SIGNIFICANT ACCUMS NOT
EXPECTED ATTM DUE TO GRADUAL BACKING FLOW.
SUNDAY...UPPER LEVEL HEIGHTS RISE AS H5 LOW MOVES INTO SOUTHERN
QUEBEC. SFC HIGH PRESSURE OVER THE OHIO VALLEY WILL GRADUALLY
BUILD IN. SKIES WILL BECOME PARTLY SUNNY BUT CONTINUED COLD.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE THRU THE EXTENDED PERIOD. SFC HIGH PRESSURE
WILL BRING A BRIEF PERIOD OF MAINLY DRY WEATHER BEFORE A FAST
MOVING CLIPPER ACROSS SRN CANADA BRINGS A CHC FOR RAIN OR SHSN
MONDAY ANOTHER SFC HIGH BUILDS INTO THE NERN US WITH A DRY PERIOD
TUESDAY THRU THURSDAY. TEMPS MAINLY NEAR OR BELOW AVERAGE THRU THE
PERIOD.
AVIATION /06Z-06Z/...
VFR AT THE START AS WE WAIT FOR THE COASTAL STORM TO MOVE NORTH
SPREADING SNOW AHEAD OF IT. FOR AVP SNOW AND MVFR CIGS AROUND 10Z
FALLING TO IFR CIG AND VSBY 14Z THEN BACK UP TO MVFR 03Z THIS
EVENING. ITH BGM ELM SIMILAR WITH LIGHT SNOW AND MVFR VSBYS AND
CIGS LATE THIS MORNING FALLING FURTHER TO IFR EARLY AFTN. ELM WILL
START TO IMPROVE FIRST AROUND 03Z. BGM AND TIH MIGHT IMPROVE VERY LATE IN
THE PERIOD BUT LEFT OUT. RME AND SYR SIMILAR AND LATER WITH MVFR
AROUND 19Z THEN IFR VSBY AND MVFR CIGS 21Z. RME COULD FALL FURTHER
TO IFR CIG DURING THE EVENING.
N TO NE WINDS AT 5 TO 10 KTS SHIFTING TO NE AND INCREASING TO 10
KTS DURING THE DAY CONTINUING INTO THE EVENING.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 2 PM EDT SATURDAY FOR NYZ022>025-
044>046-055>057-062.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 2 PM EDT
SATURDAY FOR NYZ009-036-037.
SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 2 PM EDT SATURDAY
FOR NYZ015>018.
PA...WINTER STORM WARNING UNTIL 2 PM EDT SATURDAY FOR PAZ038>040-
043-044-047-048-072.
&&
SHORT TERM...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 438 AM EDT FRI MAR 16 2007 NYZ009-036-037-170845- NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA- 438 AM EDT FRI MAR 16 2007 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ015>018-170845- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA- 438 AM EDT FRI MAR 16 2007 ...SNOW ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-170845- STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 438 AM EDT FRI MAR 16 2007 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24154, 24155, 24156.